Colorado, 2021Flash Flooding in Colorado, June 30, 2021
June 30, 2021 · NWS BOU · 2 events in 1 county or zone
One flash flood occurred on Coal Creek. A nearby spotter measured 5 inches of rainfall during the event.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- $5,000
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
One flash flood occurred on Coal Creek. A nearby spotter measured 5 inches of rainfall during the event. In the next event, a flash flood reportedly moved several vehicles along with some heavy equipment.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 30, 7:06 PM MST, 2 hours 9 minutes earlier.
Area forecast discussion, Jun 30, 7:06 PM MST, 2 hours 9 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
806 PM MDT Wed Jun 30 2021
.UPDATE...
Issued at 752 PM MDT Wed Jun 30 2021
N/S oriented boundary moving west of US 85 toward I-25, with a
surface cyclonic circulation just west of DIA. Boundary along with
surface based CAPE 500-1000 j/kg along the I-25 corridor & along
the Palmer divide this evening supporting widely scattered
convection. Persistent slow moving cluster of thunderstorms in
northwest Weld county, and raised pops in that area for a few more
hours. Other showers in the vicinity of KDEN popping up and
dissipating, not even making thunder. Lowered pops through
midnight northeast plains where nothing is going on yet. HRRR
remains bullish on bringing showers out of the foothills and along
Palmer Divide, and left chances down there overnight spreading
onto the eastern plains after midnight. Tweaked the POPs with this
update, blended in current temperatures, and left the overnight
lows alone.
&&
.SHORT TERM...(This evening through Thursday)
Issued at 240 PM MDT Wed Jun 30 2021
Scattered showers and thunderstorms have begun to form across the
higher mountains and east slopes early this afternoon. So far,
instability is marginal with CAPE VALUES 400-800J/KG while storm
motions around 10kt. There has been just enough motion to keeping
storms moving to prevent any major flooding across higher
terrain. Across lower elevations, outflow boundaries may spark
storms later this afternoon and evening which most models are
picking on best focus for storms east and south of Denver and
across Palmer Divide. Confidence is low on how far east the
convection develops this evening, but certainly coverage more
isolated out on the plains. The 50kt jet streak across southeast
Colorado does slowly sag further south and east but still may have
some interaction in shower development overnight and will keep in
some low pops. The southeast low level flow also appears to drag
in additional moisture from Kansas. Will also have chances of
showers across the plains in the morning as well.
The main concern for Thursday is a higher threat of flash flooding
across the burn scars and adjacent areas in the mountains and
adjacent plains. The weak upper trof remains across Utah with a
continued light southwest flow aloft over Colorado. There is a
definite upswing of moisture across the area with precipitable
water values up over an inch across all the plains. The model
forecast instability increases with SFC based CAPES increasing
upwards of 1500j/kg. However with increased cloud cover,
wondering if will come up a bit short and actual CAPES remaining
under 1000j/kg. It also appears storm motions may end up being
similar to today with 10kt storm motion from the west and
southwest. The latest HRRR reflectivity of storms has actually
surprisingly decent storm motions which would reduce the flash
flood threat. Regardless, the threat will be higher on Thursday
afternoon then today, but confidence not high enough to issue a
flash flood watch. Temperatures will be a bit cooler with more
cloud cover than today. Will still go with likely pops in most
areas Thursday afternoon given the moisture uptick, so overall not
many changes in forecast.
.LONG TERM...(Thursday night through Wednesday)
Issued at 240 PM MDT Wed Jun 30 2021
Isolated areas of heavy rainfall will likely continue into the
early overnight hours Thursday night. Activity should decrease
fairly quickly after sunset surface stability increases, with just
a few overnight showers after midnight.
Friday's pattern is largely the same as Thursday, with a few
subtle differences. Temperatures are likely to be just a little
warmer, with surface dew points a couple degrees drier. GFS/ECM
both suggest that CAPE across the area will be almost identical to
Thursday. Forecast soundings show mean-cloud layer flow of about
10kt during the afternoon, with a fairly shallow warm cloud layer.
Still, the current thought is that heavy rainfall will continue
to be a concern over most of the high country. PWATs will still be
near an inch across the Foothills and near 3/4 of an inch west of
the divide. Guidance does try to keep the convective focus across
our higher terrain unlike Thursday, and the primary concern for
the day will be for burn area flash flooding.
The pattern does slowly get warmer and drier this weekend, with
chances for afternoon thunderstorms both Saturday and Sunday. The
flow aloft does strengthen a touch both days, which should lead to
slightly faster storm motions, but there will likely be some
flash flooding concerns again over our burn areas. Highs across
the plains will reach the upper 80s to low 90s. Monday will
perhaps be the driest day of the week, with scattered storms for
the mountains and an isolated storm or two along I-25. A shortwave
should bring a push of slightly cooler air and increased
thunderstorm coverage, with more uncertainty Wednesday and beyond.
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 543 PM MDT Wed Jun 30 2021
VFR, with scattered showers and maybe a rumble of thunder this
evening. We left VCTS in for Denver through 02z in lingering
instability and colliding outflow boundaries, then VCSH for a few
more hours. Hi resolution models showing a band of convection
moving out of the foothills and through the TAF sites 03-05z so
left VCSH through then. Boundary/Denver Convergence Zone has set
up NNE/SSW oriented, just west of KDEN and KAPA and just east of
KBJC. Forecast it to remain stationary through the evening. Toward
morning a Denver Cyclone will set up again, but details on where
are elusive. For the TAF went with HRRR model solution, with SSW
wind becoming east in the afternoon, then Thursday afternoon
convection after 20z.
&&
.HYDROLOGY...
Issued at 240 PM MDT Wed Jun 30 2021
Thunderstorms so far have been on the weaker side in the mountains
this afternoon given the marginal instability while storm motions
are moving storms enough to limit the threat for flooding. There
will be an increasing threat of flash flooding over the burn scars
on Thursday afternoon with higher moisture levels. However storm
motions again maybe quick enough to prevent any major flooding.
For now confidence too low to issue a flash flood watch.
Elevated flash flooding threat will continue on Friday with slow
moving thunderstorms likely again across the burn areas. There is
some uncertainty regarding the amount of moisture and instability
available Friday afternoon, but conditions will generally be
similar to Thursday. The flash flooding threat should decrease
through the weekend as the pattern gradually turns warmer and
drier, but heavy rainfall will still be possible each day with
scattered thunderstorms likely.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&
UPDATE...Hanson
SHORT TERM...Entrekin
LONG TERM...Hiris
AVIATION...Hanson
HYDROLOGY...Entrekin/Hiris
Hazardous weather outlook, Jun 30, 8:44 AM MST, 12 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
944 AM MDT Wed Jun 30 2021
COZ030>051-011545-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
944 AM MDT Wed Jun 30 2021
This hazardous weather outlook is for northeast and north central
Colorado.
.DAY ONE...Today and Tonight
Today will be slightly warmer with a better chance of thunderstorms
this afternoon and evening as moisture levels have increased over
the area. The coverage of thunderstorms will be greatest in the
high country and Palmer Divide regions. The strongest storms will
produce very heavy rain and wind gusts to 40 mph. Locally heavy
rainfall associated with the slow moving thunderstorms will
elevate the flood threat, especially in the burn areas.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Thunderstorm activity will increase for Thursday and Friday.
Storms will be slow moving and some will produce rainfall of one
to two inches in an hour or two, which could produce significant
flooding if it occurs over one of the new burn areas. The threat
is greatest over the east slopes of the Front Range Thursday and
Friday in the afternoon and evening hours. There is a substantial
threat for the burn areas in Grand county as well. Minor flooding
is possible from heavy rainfall in other areas. For the weekend
into early next week, it will be a little warmer with some
decrease in thunderstorm activity, but there will still be a
threat of heavy rain with some of the storms.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today or tonight, but
reports of heavy rain would be appreciated.
Flash Flood, Weld
- When
- June 30, 9:15 PM MST to 11:59 PM MST
- Where
- Weld County, 8.34 mi SE of Rockport to 8.87 mi N of Purcell
- Cause
- Heavy Rain
- Crop damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 40.830, -104.650
A storm produced 5 inches of rain along Coal Creek, followed by flash flooding.
Flash Flood, Weld
- When
- June 30, 10:45 PM MST to 11:59 PM MST
- Where
- Weld County, 8.34 mi SE of Rockport to 14.02 mi WNW of Purcell
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 40.830, -104.650
Heavy rain produced flash flooding. The floodwaters moved several cars, along with some heavy equipment.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 30, 20212 deaths · 1 event
- Damaging Winds in Maine, June 30, 20211 death · $200,000 · 74 kt wind · 5 events
- Flash Flood in Ohio, June 30, 2021$500,000 · 1 event
- Damaging Winds in Vermont, June 30, 2021$317,000 · 65 kt wind · 7 events
- Flash Flooding and Hail in Pennsylvania, June 30, 2021$150,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New York, June 30, 2021$78,000 · 1.5 in hail · 29 events
- Damaging Winds in Massachusetts, June 30, 2021$33,000 · 50 kt wind · 31 events
- Damaging Winds in Virginia, June 30, 2021$116,000 · 60 kt wind · 4 events
- Flash Flooding and Flooding in New Mexico, June 30, 2021$85,000 · 4 events
- Damaging Winds in Pennsylvania, June 30, 2021$42,000 · 65 kt wind · 9 events
- Hail and Damaging Winds in New Hampshire, June 30, 2021$22,000 · 1.75 in hail · 20 events
- Flash Flooding and Damaging Wind in Indiana, June 30, 2021$39,000 · 50 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 969070, 969073.